x
Breaking News
More () »

Pasco sheriff's office issues warning over deadly synthetic opioid 20X more potent than fentanyl

Commonly known as ISO, the synthetic opioid may be able to withstand Narcan.

PASCO COUNTY, Fla. — The Pasco Sheriff's Office is alerting residents of reports of a new synthetic opioid found in the Tampa Bay area.

Commonly known as ISO, the synthetic opioid is 20 times more potent than fentanyl, the sheriff's office said. There’s concern this synthetic opioid is so potent their go-to overdose treatment, Narcan, may not be as effective. 

“Narcan is not as effective for it, or it’s not effective at all, which again is even that much more concerning when we see it in our community,” Amanda Hunter with the sheriff's office.

Deputies say ISO — short for isotonitazene, which is a derivative of a synthetic opioid called etonitazene first developed 70 years ago to treat pain — can be absorbed by physical contact through skin, ingestion and inhalation. Overdose signs happen within minutes.

“Anytime something stronger than fentanyl comes out it’s extremely concerning to us,” said Hunter.

When Pasco County deputies first started seeing a spike in overdose cases a few months ago, they assumed it was fentanyl. But lab tests showed it was ISO.

That creates concern, not just for those who need assistance, but law-enforcement and first responders who might inadvertently come in contact with the drug.

“If we can’t figure out where this is coming from to kind of eradicate it or get the supply under control, we’re in trouble. I think that a lot more people will die, rapidly,” said Rachel Starostin who operates Grace Recovery House in Pasco.

Even trace amounts of ISO can lead to severe symptoms, and possibly a deadly overdose, in just minutes.

Signs of an overdose include:

  • Blue/purple fingernails
  • Blue/purple lips
  • Difficulty breathing
  • Unconsciousness
  • Clammy skin
  • Vomiting
  • Pinpoint pupils
  • Drowsiness

"This drug is dangerous and presenting in PSO overdose investigations," the sheriff's office said in a statement.

The Pasco County sheriff’s office reported nearly 1,500 overdoses in the year 2020 including 268 deaths. That was a 71-percent increase from the previous year.

In 2019, Pasco received a $638,000 grant from the Centers for Disease Control and Prevention to help battle its opioid surge.

If you or someone you know is experiencing symptoms of an overdose, call 911 immediately.